Alert archive / Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 252, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 28, 2019, 5:39 PM EDT for Page County, Rockingham County, Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2019, 5:39 PM EDT (21:39 UTC)
- Expired
- Jun 28, 2019, 6:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Page County, VA, Rockingham County, VA
The radar
The Sterling radar (KLWX), 110 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1515 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
291
WUUS51 KLWX 282139
SVRLWX
VAC139-165-282230-
/O.NEW.KLWX.SV.W.0252.190628T2139Z-190628T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
539 PM EDT Fri Jun 28 2019
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
East central Rockingham County in western Virginia...
Southwestern Page County in northwestern Virginia...
* Until 630 PM EDT.
* At 539 PM EDT, a severe thunderstorm was located near Shenandoah,
or 10 miles northeast of Harrisonburg, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Shenandoah, Massanutten, Elkton, Ingham, Swift Run, Lacey Spring
and Jollett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3862 7872 3850 7844 3849 7844 3845 7846
3844 7848 3841 7849 3839 7852 3837 7853
3836 7854 3834 7855 3832 7859 3846 7883
TIME...MOT...LOC 2139Z 298DEG 12KT 3851 7870
HAIL...1.00IN
WIND...60MPH
$$
DHOF1 follow-up statement
227
WWUS51 KLWX 282206
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
606 PM EDT Fri Jun 28 2019
VAC139-165-282230-
/O.CON.KLWX.SV.W.0252.000000T0000Z-190628T2230Z/
Rockingham VA-Page VA-
606 PM EDT Fri Jun 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR EAST CENTRAL ROCKINGHAM AND SOUTHWESTERN PAGE COUNTIES...
At 606 PM EDT, a severe thunderstorm was located over Shenandoah, or
15 miles east of Harrisonburg, moving southeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Shenandoah, Massanutten, Elkton, Ingham, Swift Run, Lacey Spring and
Jollett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3862 7872 3850 7844 3849 7844 3845 7846
3844 7848 3841 7849 3839 7852 3837 7853
3836 7854 3834 7855 3832 7859 3846 7883
TIME...MOT...LOC 2206Z 298DEG 12KT 3847 7860
HAIL...<.75IN
WIND...60MPH
$$
DHOFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:50 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 28, 2:50 PM EDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 250 PM EDT Fri Jun 28 2019 .SYNOPSIS... High pressure will move offshore through this weekend. A cold front will push south through the area Sunday before high pressure returns for Monday. A weak front may approach the area during the middle of the week. && .NEAR TERM /THROUGH TONIGHT/... A cluster of cumulus was capable of developing before noon in the northern Shenandoah Valley. In spite of this, convection overall this afternoon has been struggling locally. A band of thunderstorms has been prevalent from ROA-AKQ, where instability stronger and lapse rates steeper. That said, instability parameters still respectable, especially near/south of DC- Woodstock, and CAMs still suggesting the scattered thunderstorm development anticipated mid-late afternoon. If that does transpire, flow minimal so storms should be capable of substantive vertical development. Thus, the threats remain the same as analyzed this morning...for localized wet microbursts and isolated flooding from slow moving storms. Did trim PoPs slightly, placing the emphasis on Virginia. Since there is a diurnal component to this activity, have a downward trend to precip after dark, ending by midnight. Persistence will be the temperature forecast for tonight with patchy fog and lows in the 60s to lower 70s. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Flow will become westerly Saturday as high pressure moves offshore and a backdoor cold front drops across New York/Pennsylvania. While the local area appears capped at first, dropping heights, better shear, available instability, and a focusing mechanism will provide the necessary ingredients for a more organized convective threat to the north of Maryland. The risk locally would be timing this activity as it drops south of the Mason-Dixon line. The SPC Day 2 outlook has upgraded the Baltimore- Washington area to Slight Risk, which appears warranted based on the magnitude of the variables stated above. Have forecast isolated PoPs during the afternoon (as anything could develop given the inherent heat/instability), but then increasing precip chances through the evening as the front drops south. Without widespread convection/cloud cover, believe we will have a better chance at daytime heating, and have raised high temperatures by a degree...which would place highs in the mid 90s. However, with dewpoints in the mid 60s, heat index values would still remain under Advisory criteria. As low pressure deepens over New England, the cold front will sink south of the area Sunday. Features are subtle, but it appears as though enough dry air (dewpoints lower 60s vs mid 60s) will become entrained to limit precip potential. Will back forecast off to slight chance thunderstorms in the afternoon, with dry conditions north of Martinsburg-Washington DC. Temperatures will also be a category lower too...with highs around 90F. && .LONG TERM /MONDAY THROUGH THURSDAY/... High pressure will briefly build over our region Monday through Tuesday afternoon. Winds will become light mainly out of the north. Temperatures will be cooler on Monday in the mid to upper 80s and will trend upwards on Tuesday into the upper 80s into the mid 90s. A backdoor cold front will drop down into our region sometime Tuesday into Wednesday and is forecast to stall near our region through Friday. This boundary could combine with warm and moist conditions to provide enough instability to kick off storms and showers Tuesday through Thursday. The exact position of this boundary will determine where the optimal areas for showers and thunderstorms to form. There is a general warming trend through this period which suggest we could have another period of 90 degree plus weather. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Scattered storm development will be possible this afternoon again, with reduced visibility in heavy rain and gusty/erratic outflow. TAFs still include VCTS mention, as low coverage/confidence in specific preclude anything higher. Patchy fog could occur again tonight, especially in climo favored area. Have a few hours of MVFR fog at CHO/MRB. Will need to see afternoon/evening convective trends to determine anything more specific. Thunderstorm development may be more limited Saturday daytime, though one still can't be ruled out. Early evening may be the favored time for a storm based on whatever drops south from Pennsylvania. With the front pushing south on Sunday, the best chance for an isolated storm will be near CHO. Otherwise VFR conditions will prevail through the period. Skies are expected to remain mostly clear Monday and Tuesday with light winds. Some showers and thunderstorms will be potential late Tuesday. VFR conditions expected at this time. && .MARINE... Light prevailing winds will continue with potential for onshore breezes this afternoon. A few thunderstorms with gusty outflow may also near the waters by late afternoon/early evening. By Saturday, westerlies will increase flow still appears too light to support Small Craft Advisory conditions. There will also be thunderstorm potential...more likely in the evening vs. afternoon, although cannot completely rule out an afternoon storm given inherent heat/instability. A cold front will push through Sunday and stronger northwest flow may require an advisory for portions of the waters. Winds will be light on Monday over the waters but a brief period of 18 kt plus gust will be possible early on Monday. Stronger winds will be possible Tuesday afternoon as mixing taps into stronger winds aloft. Small Craft Advisories may be needed Monday morning and again on Tuesday. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...ADS NEAR TERM...HTS SHORT TERM...HTS LONG TERM...JMG AVIATION...HTS/JMG MARINE...HTS/JMG
Hazardous weather outlook, Jun 28, 1:59 PM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 159 PM EDT Fri Jun 28 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-291800- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 159 PM EDT Fri Jun 28 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Scattered, slow-moving thunderstorms will be developing this afternoon and evening. A couple of thunderstorms may contain localized damaging wind gusts or large hail. In addition, isolated instances of flooding will be possible if thunderstorms linger over a specific neighborhood. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and thunderstorms may produce isolated damaging wind gusts or hail Saturday afternoon and evening. In addition, thunderstorms may produce heavy rainfall resulting in isolated instances of flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Please report any severe weather or flooding to the National Weather Service via normal procedures. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-291800- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 159 PM EDT Fri Jun 28 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Scattered, slow-moving thunderstorms will be developing this afternoon and evening. A couple of thunderstorms may contain localized damaging wind gusts or large hail. In addition, isolated instances of flooding will be possible if thunderstorms linger over a specific neighborhood. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and thunderstorms may produce isolated damaging wind gusts Saturday afternoon and evening. In addition, thunderstorms may produce heavy rainfall resulting in isolated instances of flooding, especially near and north of Highway 50. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Please report any severe weather or flooding to the National Weather Service via normal procedures. DHOF
In the hours before
Local storm report, Jun 28, 12:07 PM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1207 PM EDT FRI JUN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND DMG 1 S FRANCONIA 38.75N 77.15W
06/27/2019 FAIRFAX VA 911 CALL CENTER
TREE DOWN ON OLD TELEGRAPH ROAD NEAR PINEY RUN DRIVE.
&&
EVENT NUMBER LWX1904870
JMGLocal storm report, Jun 28, 4:35 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
435 PM EDT FRI JUN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 1 S ROSEDALE 39.31N 76.51W
06/28/2019 BALTIMORE MD 911 CALL CENTER
MULTIPLE TREES DOWN IN THE ROSEDALE AREA, INCLUDING ONE
ONTO A HOUSE.
&&
EVENT NUMBER LWX1904871
DHLocal storm report, Jun 28, 5:13 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
513 PM EDT FRI JUN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG 5 SSE GREENFIELD 37.86N 78.81W
06/28/2019 NELSON VA TRAINED SPOTTER
TREES DOWN ON OLD ROBERT'S ROAD.
&&
EVENT NUMBER LWX1904872
DHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 8:25 PM EDT | Areal Flood Warning | LWX | Rappahannock, Warren | 4 hr |
| Jun 27, 8:30 PM EDT | Severe Thunderstorm Warning | LWX | Rappahannock, Warren | 45 min |
| Jun 28, 3:01 PM EDT | Special Marine Warning | LWX | 119 min | |
| Jun 28, 3:06 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, City of Staunton | 39 min |
| Jun 28, 3:29 PM EDT | Special Marine Warning | LWX | 61 min | |
| Jun 28, 4:30 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Augusta, Nelson | 45 min |
| Jun 28, 4:44 PM EDT | Special Marine Warning | LWX | 91 min | |
| Jun 28, 4:51 PM EDT | Special Marine Warning | LWX | 84 min | |
| Jun 28, 4:59 PM EDT | Severe Thunderstorm Warning | LWX | Page, Rappahannock, Shenandoah, Warren | 46 min |
| Jun 28, 5:11 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Nelson, City of Charlottesville | 46 min |
| Jun 28, 5:25 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, Warren, City of Winchester | 33 min |
| Jun 28, 5:28 PM EDT | Areal Flood Warning | LWX | Augusta, Nelson | 3 hr |
| Jun 28, 5:41 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Madison, Page, Rappahannock, Warren | 49 min |
| Jun 28, 5:42 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Fauquier, Loudoun, Warren | 48 min |
| Jun 28, 5:44 PM EDT | Special Marine Warning | LWX | 83 min | |
| Jun 28, 5:50 PM EDT | Severe Thunderstorm Warning | LWX | Greene, Madison, Page | 40 min |
| Jun 28, 6:06 PM EDT | Special Marine Warning | LWX | 84 min | |
| Jun 28, 6:22 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Fauquier, Rappahannock | 53 min |
| Jun 28, 6:25 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Greene, Madison, Rappahannock | 50 min |
| Jun 28, 6:35 PM EDT | Special Marine Warning | LWX | 56 min | |
| Jun 28, 7:05 PM EDT | Special Marine Warning | LWX | 70 min | |
| Jun 28, 7:07 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Greene, Madison, Orange | 53 min |
| Jun 28, 7:35 PM EDT | Severe Thunderstorm Warning | LWX | Orange, Spotsylvania | 40 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.